Nebraska, 2021

Hail in Nebraska, May 21, 2021

May 21, 2021 · NWS CYS · 4 events in 2 counties and zones

Severe thunderstorms moved across portion of Dawes and Scotts Bluff Counties in the Panhandle during the afternoon of the 21st producing hail up to golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms moved across portion of Dawes and Scotts Bluff Counties in the Panhandle during the afternoon of the 21st producing hail up to golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 3:40 PM MST, 50 minutes earlier.

Area forecast discussion, May 21, 3:40 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
440 PM MDT Fri May 21 2021

.UPDATE...
Issued at 433 PM MDT Fri May 21 2021

Current radar imagery indicates convection beginning to develop in
Box Butte County and traveling northward into Dawes County. These
storms are expected to continue across the Nebraska Panhandle
from this afternoon through 10pm tonight with a few being strong
to severe. These storms will be localized with areas of 60 mph
winds, up to golf ball size hail, and a landspout tornado can't be
fully ruled out. In addition, moderate to brief heavy rain could
occur with some of these storms along with frequent lightning.
Watches are in effect from south of the line from Chadron to
Kimball through 10pm.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 152 PM MDT Fri May 21 2021

Key Messages:

1) Scattered to numerous showers and thunderstorms are expected
across southeast Wyoming and western Nebraska. SPC has areas east
of the Laramie Range in a Marginal to Slight Risk for severe
thunderstorms this afternoon, Saturday, and Sunday. The primary
focus of severe thunderstorms today will be the Nebraska panhandle
between 5 PM and 11 PM MDT. Hazards in the strongest storm may
include winds gusting above 58 MPH, quarter to golfball-sized
hail, and heavy rainfall. A landspout tornado cannot be ruled out
in the Nebraska Panhandle as SPC does have a 5% risk of
tornadoes for this evening.

2) Another round of scattered to numerous showers and thunderstorms
are expected Saturday and Sunday afternoon with an expanded
Marginal to Slight risk of severe thunderstorms. Main hazards in
the strongest storms may include winds gusting above 58 MPH,
quarter to ping-pong-sized hail, and heavy rainfall.

3) There is a possibility of flash flooding over the Mullen Burn
scar Saturday as the storms move north from Colorado. If storms
form and move into the burn scar and don't move or if a consistent
line of storms move over the burn scar, a flash flood warning may
be needed.

4) Patchy dense fog with visibilities around 1/4 mile is possible
in the early morning hours Saturday along I-80 Laramie to Pine
Bluffs and I-25 Cheyenne to Douglas.

Weather Details:

A cold front dipped south through Cheyenne this morning dropping
our temperatures to around 10 degrees cooler than what was
initially forecasted. The moisture from the rain yesterday and
clearing last night helped fog form early this morning and
combined with the frontal passage has kept the clouds around
preventing clearing on the southeast Wyoming side of the front.
Whereas, the Nebraska panhandle has been able to clear out well
with a stationary front stretching from Scottsbluff northeast
toward Chadron. The cold front with cooler temperatures will help
limit the convective potential in southeast Wyoming with the
warmest temperatures greatest instability being in the Nebraska
panhandle. Combined with the instability this afternoon is 0-6 km
shear ranging from 60 to 80 knots across southeast Wyoming and
western Nebraska. Current HiRes guidance shows a few storms
sparking up around 5 PM MDT, then organizing into a quasi- linear
structure by around 7 PM MDT. The primary hazards as listed above
are strong wind gusts with hail up to golf ball sized, and brief
heavy rainfall.

Conditions Saturday will set up very similar to today with the
warm air pushing just west of the Wyoming/Nebraska state line,
encouraging more widespread convection Saturday afternoon than
Friday afternoon. Like Friday morning, patchy dense fog is also
likely in the morning hours, possibly lasting until noon. It will
likely be more widespread than Friday morning due to the increased
moisture to the region and overnight clearing.

Sunday, as the closed low shifts eastward, the trough becomes
negatively-tilted over Wyoming, providing southeast Wyoming and
western Nebraska with, once again, the possibility of scattered to
numerous showers and thunderstorms with the potential for isolated
severe thunderstorms in the Nebraska panhandle. The main
uncertainties for Sunday are where the cold front is going to set
up. Just east of the cold front will have the highest chances of
severe weather. Whereas, areas west of the cold front's chances
will be limited due to the cooler temperatures and increased
stability.

.LONG TERM...(Sunday night through Friday)
Issued at 152 PM MDT Fri May 21 2021

Omega blocking pattern finally starts to degrade as the blocking
ridge pushes off towards the Gulf, and the upper level low moves
northward. This allows for much more drier air as the main moisture
flow is cut off. Current model guidance indicates some embedded
shortwaves pulsing through the region, which kick up the wind speeds
locally to around 40-50 MPH. This pattern should remain fairly
consistent through late Tuesday as the upper level low begins
pushing eastward. As we head towards the middle of the week, there
is a chance for some afternoon rain and thunderstorms on Wednesday
evening, as moisture is advected into the region from a brief period
of southwesterly flow and some continued shortwave pulses. As a
result went ahead and increased POPs slightly for that period.
Otherwise, drier pattern is expected with a surface high building
into the region through Friday morning. Afternoon high temperatures
will trend near normal ranging from the the lower 60s to mid 70s.
Low temperatures will trend near normal as well from the lower 40s
to upper 40s.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1145 AM MDT Fri May 21 2021

Active weather expected today through this evening across portions
of southeast Wyoming and all of western Nebraska.  Patchy fog and
low CIGS below 1000 feet AGL will continue to lift through 18z
today, with VFR or MVFR by 20z. Showers and thunderstorms are
expected to quickly develop across southeast Wyoming between 19z and
22z, with activity developing further east across western Nebraska
around 00z. Very heavy rainfall, frequent lightning, hail, and gusty
winds are expected with these thunderstorms until 04z this evening.
Another round of fog and low CIGS expected after midnight (06z)
tonight.

HAZARDS/WEATHER TRENDS: Conditions improving to VFR/near MVFR for
the afternoon. Scattered showers and thunderstorms will impact the
area and all terminals between 19z and 23z (KRWL, KLAR, KCYS), and
between 22z to 03z this evening for the western Nebraska terminals.
Brief IFR conditions in heavy rain are possible with MVFR conditions
most likely in any thunderstorm activity. Moderate to high
turbulence in and near thunderstorms. Thunderstorms should move out
of the area by 05z with another round of LIFR conditions in fog and
low CIGS after 06z through 12z Saturday morning.

&&

.FIRE WEATHER...
Issued at 152 PM MDT Fri May 21 2021

Limited fire weather concerns this afternoon and Saturday with scattered
to numerous showers and thunderstorms across the region with
wetting rains. Sunday will be drier and warmer with minimum
relative humidity values falling into the teens and 20s across
all Wyoming zones and the western NE Panhandle. Even drier
conditions expected Monday afternoon. Winds will also increase
during this time frame with gusts upwards of 35 to 40 mph. Near
critical to critical fire weather elements will be in place Sunday
and Monday for Wyoming but current green-up status of fuels will
prevent any red flag warnings at this time. Western Nebraska will
be near critical for Monday with relative humidities between 18
and 24 percent and winds gusting 35 to 40 MPH in the afternoon,
but if conditions trend drier, red flag warnings may be needed.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MD
SHORT TERM...LK
LONG TERM...MD
AVIATION...TJT
FIRE WEATHER...LK
Hazardous weather outlook, May 21, 3:33 PM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 PM MDT Fri May 21 2021

NEZ095-096-222245-
Northern Sioux County-Southern Sioux County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TONIGHT

Scattered thunderstorms expected this afternoon to mid-evening
with a few being strong through 9pm. These storms will be
localized with areas of 50 mph winds, and up to nickle size hail.
In addition, moderate to brief heavy rain could occur with some
of the storms along with frequent lightning. Storms will shift
east by late evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a marginal to slight risk of strong to severe storms
again Saturday and Sunday across portions of the Nebraska
Panhandle. Localized hazards of hail and 60 mph winds could be
possible during the afternoon hours.

In addition to the storms, winds will increase upwards of 25 to
35 mph Sunday and into Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>113-115>119-222245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered thunderstorms are likely this afternoon to mid-evening
hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Additional round of showers and thunderstorms expected Saturday
afternoon and Sunday afternoon. Areas of showers an storms Sunday
afternoon will be across the Wyoming High Plains and Nebraska
Panhandle with drier conditions west.

Winds will increase overall on Sunday and Monday upwards of 40 to
50 mph in Wyoming and 25 to 35 mph in Nebraska. Light, high
profile vehicles may have some difficulties during this time frame
on I25 and I80.

.Spotter information statement...

Spotter activation will not be needed.

WYZ114-222245-
Snowy Range-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

The risk for flash flooding on the Mullen burn scar for today will
be limited to low. A few showers and weak thunderstorms will be
possible in or near the burn scar but fast north speeds will
reduce time over the burn scar for impacts.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The risk for flash flooding on the Mullen burn scar for Saturday
will increase slightly to Low to perhaps Moderate. Stronger
thunderstorms will be possible over or near the burn scar and
could also train in a line from south to north. If this line
developed over the burn scar, moderate impacts and a flash flood
warning could occur.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-222245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
433 PM MDT Fri May 21 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TONIGHT

Thunderstorms expected this afternoon to mid-evening with a few
being strong to severe through 10pm. These storms will be
localized with areas of 60 mph winds, up to golf ball size hail,
and a landspout tornado can't be fully ruled out as well. In
addition, moderate to brief heavy rain could occur with some of
the storms along with frequent lightning. Storms will shift east
by late evening hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a marginal to slight risk of strong to severe storms
again Saturday and Sunday across portions of the Nebraska
Panhandle. Localized hazards of hail and 60 mph winds could be
possible during the afternoon hours.

In addition to the storms, winds will increase upwards of 25 to
35 mph Sunday and into Monday.

.Spotter information statement...

Spotters will be needed along and south of the line from Chadron
to Kimball through 10pm.

In the hours before

Special weather statement, May 21, 3:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Fri May 21 2021

NEZ002-003-212300-
Box Butte NE-Dawes NE-
410 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND
SOUTHWESTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kilpatrick Lake, or 19 miles northwest of Alliance,
moving north at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Box Butte Campground around 425 PM MDT.
  Whitney Lake around 450 PM MDT.

Other locations impacted by this storm include Marsland and Whitney.

LAT...LON 4210 10316 4210 10330 4279 10347 4279 10303
TIME...MOT...LOC 2209Z 179DEG 50KT 4222 10323

Rubin
Special weather statement, May 21, 3:28 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
428 PM MDT Fri May 21 2021

NEZ003-021-212315-
Box Butte NE-Morrill NE-
428 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX BUTTE AND
NORTHWESTERN MORRILL COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 21 miles west of Alliance, moving north at 40
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kilpatrick Lake around 435 PM MDT.
  Hemingford around 500 PM MDT.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4193 10322 4196 10335 4242 10338 4242 10298
TIME...MOT...LOC 2227Z 186DEG 35KT 4200 10327

Rubin

The radar

The Cheyenne radar (KCYS), 137 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
May 21, 4:30 PM MST
Where
Scotts Bluff County, 4.12 mi E of Minatare
Measured
1.75 in hail
Reported by
Public
Coordinates
41.810, -103.420

Hail, Dawes

When
May 21, 4:35 PM MST
Where
Dawes County, Chadron
Measured
1.5 in hail
Reported by
Public
Coordinates
42.830, -103.000

Hail, Dawes

When
May 21, 4:38 PM MST
Where
Dawes County, 12.28 mi SW of Bordeaux
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.650, -103.000

Hail, Scotts Bluff

When
May 21, 5:13 PM MST
Where
Scotts Bluff County, 0.51 mi W of Lake Minatare
Measured
0.75 in hail
Reported by
Public
Coordinates
41.930, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950717, 950718, 950719, 950720.